Thunderstorm Wind, Campbell
- When
- August 25, 5:10 PM MST
- Where
- Campbell County, 1.2 mi NE of Echeta
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.460, -105.840
A long-lived supercell thunderstorm developed and tracked southeast through central portions of Campbell County and Weston County. The storm went through much of Gillette, with hail and strong wind gusts causing damage and downing trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm developed and tracked southeast through central portions of Campbell County and Weston County. The storm went through much of Gillette, with hail and strong wind gusts causing damage and downing trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 4:20 PM MST, 50 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 520 PM MDT Sun Aug 25 2019 .DISCUSSION...(This Evening Through Sunday) Issued at 240 PM MDT Sun Aug 25 2019 Current surface analysis shows low pressure over western ND, with cold front extending south into northwest SD and the Black Hills area. Upper level analysis shows strong jet moving into the area from the west, with near zonal flow in place. Skies are mostly sunny to partly cloudy with temps generally in the upper 70s and 80s. KUDX radar still shows a few showers and embedded thunder over northwest SD, with some activity developing now over the Black Hills. Winds are northwesterly behind the front, east to southeast ahead of it. Active wx is expected across parts of the area late this afternoon and evening as the cold front and shortwave energy aloft move further east across the region. Best instability will remain east of the Black Hills toward central SD, up to 2000 j/kg MUCAPE, with sufficient shear for supercells late today along and east of the front. A severe thunderstorm watch has just been issued for far eastern parts of the forecast area until 03z. Stronger shear further west behind the front could combine with adequate instability for strong to marginally severe storms as well from far northeast WY through the Black Hills area this evening. Large hail, strong wind gusts, and locally heavy rainfall are possible with the strongest storms. Trailing upper level energy will continue to bring chances for showers and storms into the overnight. Much cooler and brisk conditions can be expected for the first half of the week as strong northwest flow aloft develops behind strengthening system to the northeast of the region. Gusty northwest winds can be expected during the late morning and afternoon hours on Monday and Tuesday across the SD plains. A few showers are possible Monday, especially over northwest SD and the Black Hills. Otherwise, mainly dry conditions for the first half of the week. Highs Monday and Tuesday will be in the upper 60s and 70s across the plains, with upper 50s and 60s over the Black Hills. Nighttime lows will drop into the mid 40s to mid 50s, with some 30s likely over the higher Black Hills Monday night and Tuesday night. A bit more seasonable temperatures will return midweek, but temps will generally stay below average into next weekend. Weak disturbances and another cold front toward the end of the week could bring a few showers and storms, but most areas will likely stay dry. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 518 PM MDT Sun Aug 25 2019 Scattered showers and thunderstorms are expected tonight. A few strong to severe storms are possible this evening. Areas of MVFR conditions are possible with any showers or storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 624 AM MDT Sun Aug 25 2019 SDZ014-032-043-044-046-047-049-261300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 624 AM MDT Sun Aug 25 2019 /724 AM CDT Sun Aug 25 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...TODAY AND TONIGHT A slight risk of severe thunderstorms is forecast for western and central South Dakota, east of a line from Faith to Wall to Martin. Large hail and damaging wind gusts are possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-261300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 624 AM MDT Sun Aug 25 2019 This Hazardous Weather Outlook is for northwestern and southwestern South Dakota...the Black Hills of South Dakota and Wyoming...and northeastern Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated severe thunderstorms are possible this afternoon and evening. The storms may produce large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 445 PM MDT Sun Aug 25 2019 SDZ024-028-252315- Northern Black Hills SD-Central Black Hills SD- 445 PM MDT Sun Aug 25 2019 ...STRONG THUNDERSTORM OVER SOUTHEASTERN LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES... At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near Rochford, or 13 miles north of Hill City, moving southeast at 25 mph. Penny size hail and brief heavy rainfall will be possible with this storm. Locations impacted include... Silver City, Rochford, Mystic and Pactola Reservoir. LAT...LON 4411 10373 4417 10369 4411 10345 4400 10353 TIME...MOT...LOC 2244Z 295DEG 20KT 4412 10366 Trimarchi
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 ESE PINE RIDGE 43.02N 102.54W
08/25/2019 E0.70 INCH OGLALA LAKOTA SD TRAINED SPOTTER
&&
TJGSpecial Weather Statement National Weather Service Rapid City SD 523 PM MDT Sun Aug 25 2019 SDZ042-044-252345- Bennett SD-Oglala Lakota SD- 523 PM MDT Sun Aug 25 2019 ...STRONG THUNDERSTORM OVER SOUTHEASTERN OGLALA LAKOTA AND WEST CENTRAL BENNETT COUNTIES... At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Batesland, or 22 miles west of Martin, moving east at 20 mph. Hail up to nickel size will be possible with this storm. This storm will remain over mainly rural areas of southeastern Oglala Lakota and west central Bennett Counties, between Porcupine and Swett. LAT...LON 4318 10226 4324 10225 4327 10202 4314 10202 TIME...MOT...LOC 2322Z 267DEG 16KT 4321 10218 Trimarchi
Special Weather Statement
National Weather Service Rapid City SD
526 PM MDT Sun Aug 25 2019
SDZ026-031-260000-
Pennington Co Plains SD-Rapid City SD-
526 PM MDT Sun Aug 25 2019
...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY...
At 526 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Rapid City, moving east at 25 mph.
Hail up to penny size will be possible with this storm.
Locations impacted include...
Rapid City, Rapid Valley, southern Box Elder, Caputa, Rapid City
Airport, Black Gap and Reptile Gardens.
This includes Interstate 90 in South Dakota between Mile Markers 56
and 71.
LAT...LON 4399 10334 4400 10334 4412 10330 4412 10296
4392 10300
TIME...MOT...LOC 2326Z 279DEG 23KT 4405 10329
TrimarchiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST 4 SSW DWTN RAPID CITY 44.03N 103.25W
08/25/2019 E60 MPH PENNINGTON SD NWS EMPLOYEE
&&
MESpecial Weather Statement National Weather Service Rapid City SD 557 PM MDT Sun Aug 25 2019 SDZ043-044-260030- Jackson SD-Bennett SD- 557 PM MDT Sun Aug 25 2019 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL JACKSON AND NORTHWESTERN BENNETT COUNTIES... At 557 PM MDT, Doppler radar was tracking a strong thunderstorm over Allen, or 11 miles northwest of Martin, moving east at 35 mph. Hail up to nickel size and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Allen and Hisle. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern South Dakota. LAT...LON 4323 10199 4332 10201 4347 10156 4326 10145 TIME...MOT...LOC 2357Z 250DEG 30KT 4329 10190 Trimarchi
The Rapid City radar (KUDX), 242 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
8 thunderstorm wind, 5 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
The spotter reported siding and tree damage at their home, along with many downed power lines in the area.
Two inch diameter tree limbs were broken off trees.
A tree was uprooted.
Wind gusts to 50 mph were also reported.
The combination of wind and small hail shattered a window.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846526, 846527, 846528, 846529, 846531, 846532, 846535, 846536, 846537, 846538, 846543, 846541, 846542.